Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 30, 2021Larimer County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 30, 2021, 3:02 PM MDT for Larimer County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 3:02 PM MDT (21:02 UTC)
Expired
Jul 30, 2021, 3:45 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 40 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS85 KBOU 302102
SPSBOU

Special Weather Statement
National Weather Service Denver CO
302 PM MDT Fri Jul 30 2021
 
COZ038-302145-
Larimer County Below 6000 Feet/Northwest Weld County CO-
302 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wellington, or 18 miles north of Fort Collins, moving
southeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Larimer County, including the following locations: Waverly and
Buckeye.

LAT...LON 4085 10514 4093 10492 4080 10482 4072 10508
TIME...MOT...LOC 2101Z 314DEG 3KT 4082 10503 

$$

DANIELSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 30, 10:41 AM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 10:41 AM MDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1041 AM MDT Fri Jul 30 2021

.UPDATE...
Issued at 1041 AM MDT Fri Jul 30 2021

Main change was to expand the Flash Flood Watch into the I-25
Urban Corridor, southern Front Range Foothills, and Park County.
While mesoscale and convective allowing models are all over the
place with regard to convective evolution and timing, we do see
ingredients favorable for locally heavy rainfall not just this
afternoon and evening, but perhaps overnight into early Saturday
morning as well, and then continued rounds of showers and storms
with heavy rainfall potential Saturday afternoon and evening.
Precipitable water values are expected to shoot up to the 99th
percentile by late this evening (around 1.30 inches for Denver),
storm motion will be very slow and quite random given lack of
steering winds, warm cloud depth grows to around 6000 feet (but
could be more if we fully saturate), and there should be a push
of weak but deepening upslope winds tonight. Stronger storms in
this environment could put down 1-2 inches of rain in less than an
hour, and there may be repeated rounds of showers and storms.
Warm rain processes would be in place given the above mentioned
parameters.

There is considerable uncertainty in this forecast. This
afternoon's convection should be mostly concentrated over the
mountains and foothills, as the plains are still fairly dry and
capped off. A wildcard is the current smoke plume seen on
satellite which is slowing destabilization a little bit. Another
wildcard will be the convective evolution, as we have a relatively
deep and dry sub-cloud layer present to start with on the plains.
Thus, we may end up seeing initial convection become outflow
dominated in the lower elevations late this afternoon and evening.
However, the threat of heavier rains may continue or redevelop
overnight with the push of upslope and higher potential for warm
rain process. If we don't get that heavier rain to develop, then
Saturday may end up being more favorable for heavy rainfall from
stronger storms since the airmass would not be worked over yet.
Thus, we opted for an extended Flash Flood Watch from 6 pm this
evening to 9 pm Saturday evening considering the potential
evolution of heavy rain threat. We also extended the Flash Flood
Watch in the burn areas/surrounding mountains to that same time.

&&

.SHORT TERM...(Today and tonight)
Issued at 201 AM MDT Fri Jul 30 2021

Temperatures today will be very similar to those yesterday as the
ridge holds fairly steady over the region, with heights
persistent over northeast Colorado. Expect highs in the 90s across
the plains and maybe a few degrees cooler across the high country
following precipitation yesterday and better cloud cover earlier
this afternoon, in the upper 60s in the mountains and upper 70s
and lower 80s in the foothills and parks.

Storm coverage and intensity should continue to increase today as
mid level moisture over the mountains continues to increase.
Models consistently show high precipitable water across the area,
above 0.75 in over much of the mountains and 1.25 in for the lower
elevations, and high specific humidity in the low to mid levels
particularly over the mountains. Expect widespread showers and
storms over the mountains and foothills this afternoon and
evening, and lesser chances for the lower elevations. A front will
move through the area in the late afternoon and evening, bringing
some cooling and an increase in low level humidity. It will
provide lift on the plains with instability at the boundary, but
increased stability behind, and shallow upslope flow into the
foothills and Palmer Divide in the late evening and night. This
will lead to a better chance of thunderstorms for the lower
elevations in the evening and enhanced precipitation in the
foothills in the evening and night. Weak winds aloft will mean
slow storm motions and an elevated threat of flash flooding across
the high country, especially for the new burn areas, considering
the substantial increase in moisture. We have maintained the Flash
Flood Watch for the Front Range mountains, northern foothills and
Middle Park and added North Park and the mountains of Jackson and
Grand Counties as well. Weaker showers will probably continue
into the night in many areas. Lows tonight will also be similar to
those yesterday, insulated by cloud cover but cooled by
precipitation, maybe a few degrees cooler following slightly
cooler highs.

.LONG TERM...(Saturday through Thursday)
Issued at 201 AM MDT Fri Jul 30 2021

No changes in the current trends for the upcoming weekend with
cooler and wetter conditions expected. Saturday into Saturday
night, a weak north to northeast flow aloft will be in place with
the upper level ridge axis extending from west TX into the
northern Rockies. A fairly strong cold front will push south and
west into the Front Range with a deepening upslope developing in
the afternoon and evening. The combination of monsoonal moisture
in the mid and upper levels, a the upslope in the flow levels will
increase the likelihood of thunderstorms producing localized
heavy rainfall in and near the Front Range. Forecast soundings
Saturday afternoon continue to generate PWAT values 1-1.3 inches
from the Front Range Foothills eastward into the urban
corridor/Palmer Divide. No plans to issue a Flash Flood Watch yet,
but another one will be issued at some point for Saturday.
Forecast CAPES 500-1000 j/kg Saturday afternoon west of the front,
but increasing stability following fropa could significantly cap
the northeast plains late Saturday afternoon and evening. Some
nocturnal showers/storms will likely continue Saturday night but
weaken in overnight. On Sunday into Sunday night, similar
conditions are expected with high PWAT values at or above one
inch, with weak storm motions. The models still show a slight
decrease however with the highest moisture getting shifting
slightly south. Flash flood threat in the burn areas will remain
elevated, with the best instability over the higher terrain, with
greater stability over the northeast plains. The trend for the
upcoming week will be for a gradual decrease in moisture, coupled
with gradual warming trend. Locally heavy rainfall will still be a
concern in the burn areas, but overall thunderstorm coverage
should decrease into the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1041 AM MDT Fri Jul 30 2021

Main concern will shift to showers and thunderstorms with locally
heavy rain, variable gusty winds, and reduced visibility and lower
ceilings. Main threat of that would be after 00Z this evening, but
there could be showers/isolated storms that linger overnight into
Saturday morning. That would be the main chance to see lower
ceilings develop as well with a moistening of the boundary layer
and possible MVFR conditions. Winds should turn more
northeasterly through the afternoon before being disrupted by
convection around 00Z or shortly thereafter. Then some sort of
northerly component expected most of the overnight through
Saturday.

&&

.HYDROLOGY...
Issued at 1041 AM MDT Fri Jul 30 2021

The threat of flash flooding will be elevated today due to greater
storm coverage and intensity with increasing mid level moisture
and slow storm motion with weak winds aloft. Stronger storms may
be capable of producing 1-2 inches of rain in less than an hour,
and thus a considerable flash flood threat especially for the
burn areas. Main storm coverage focuses over the mountains and
foothills this afternoon, and then likely expanding into lower
elevations of the adjacent plains this evening. We may see locally
heavy rain continue or redevelop overnight along the Front Range,
at this time focusing in/near the foothills and I-25 Corridor. A
very efficient warm rain process may begin (IF we see
showers/storms occur later in the night) as warm cloud depth and
precipitable water values increase to the 99th percentile. Warm
cloud depth forecast to be around 6000 feet, but potential it
grows upward to 8000 feet if low levels moisten sufficiently from
surrounding rain. We'll also develop a weak but deepening upslope
overnight into Saturday morning which would help precipitation
production and anchoring to the Front Range.

Moisture will increase even further on Saturday, especially in and
near the Front Range mountains and foothills, which will keep the
elevated flash flood threat through Saturday evening. Precipitable
water values will be well above normal. Coupled with weak flow
aloft and upslope flow, this will promote a favorable environment
for localized heavy rainfall. Model profiles depict a deep moist
environment with sufficient instability to support showers and
storms. Threat for flash flooding over the burn areas will be
elevated or possibly even significant given the environment if a
stronger storm were to occur in those areas. Sunday will feature a
similar threat with rich moisture likely staying in the area,
although the main risk would likely shift southward.

Showers and storms will be possible Monday through mid-week,
although the upper level pattern supports a gradual drying trend.
This will result in a decrease in coverage of showers/storms. It is
also important to note that given the several days of rainfall, the
burn areas may be saturated and potentially more sensitive to
rainfall.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through Saturday
evening for COZ036>041-043.

Flash Flood Watch through Saturday evening for COZ030>035.

&&

UPDATE...Barjenbruch
SHORT TERM...EJD
LONG TERM...Cooper
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch/EJD/Cooper
Hazardous weather outlook, Jul 30, 11:12 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Fri Jul 30 2021

COZ030>051-311715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Fri Jul 30 2021

...FLASH FLOOD WATCH FOR THE MOUNTAINS, FOOTHILLS, AND I-25 URBAN
CORRIDOR THROUGH SATURDAY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

There will be an elevated threat of flash flooding across the
mountains, foothills, and I-25 Urban Corridor. The main threat
this afternoon and early evening will be across the burn areas,
but may then shift to the rest of the foothills and portions of
the I-25 Urban Corridor overnight. Stronger storms will be capable
of producing 1-2 inches of rain in less than an hour, and there
may be repeated showers and storms into Saturday.

Avoid burn areas and flood prone areas this weekend. Have multiple
ways to receive a warning, including television, weather radio,
phone, internet, social media, and friends and family. Be ready to
take action and move to higher ground if you live in a flood
prone area, and never drive into flooded roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The threat of flash flooding will be elevated on Saturday. A
cold front will push into the Front Range from the east coupled
with a surge of monsoon moisture over the region. The burn areas
in the mountains and foothills will be most susceptible to the
flooding impacts, however the I-25 Corridor and adjacent plains
may also see heavy rain and localized flooding.

The chance of showers and thunderstorms will decrease across the
plains and I-25 Corridor early next week, but there will still be
heavy rainfall possible along with the threat of flash flooding
in the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
rainfall reports or any reports of flooding would be greatly
appreciated.

In the hours before

Local storm report, Jul 30, 2:29 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLASH FLOOD      2 SW KINIKINIK          40.69N 105.76W
07/30/2021                   LARIMER            CO   DEPT OF HIGHWAYS

            WATER OVER ROUTE 14 NEAR MM 80.

0204 PM     FLASH FLOOD      4 W RUSTIC              40.70N 105.64W
07/30/2021                   LARIMER            CO   DEPT OF HIGHWAYS

            WATER ON ROUTE 14 MM 87-89.

&&
Special weather statement, Jul 30, 3:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
302 PM MDT Fri Jul 30 2021

COZ038-302145-
Larimer County Below 6000 Feet/Northwest Weld County CO-
302 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wellington, or 18 miles north of Fort Collins, moving
southeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Larimer County, including the following locations: Waverly and
Buckeye.

LAT...LON 4085 10514 4093 10492 4080 10482 4072 10508
TIME...MOT...LOC 2101Z 314DEG 3KT 4082 10503

DANIELSON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:37 PM MDTAreal Flood AdvisoryBOUGrand83 min
Jul 29, 7:27 PM MDTAreal Flood AdvisoryBOUGrand93 min
Jul 29, 7:50 PM MDTFlash Flood WarningBOUJackson, Larimer3 hr
Jul 29, 8:14 PM MDTFlash Flood WarningBOUGrand112 min
Jul 29, 9:32 PM MDTSpecial Weather StatementBOUJackson28 min
Jul 29, 10:19 PM MDTAreal Flood AdvisoryBOULarimer86 min
Jul 30, 1:01 PM MDTFlash Flood WarningBOULarimer7 hr
Jul 30, 1:08 PM MDTAreal Flood AdvisoryBOULarimer6 min
Jul 30, 1:14 PM MDTFlash Flood Warning Considerable damage threatBOULarimer3 hr
Jul 30, 1:34 PM MDTFlash Flood Warning Considerable damage threatBOULarimer6 hr
Jul 30, 2:07 PM MDTFlash Flood WarningBOULarimer5 hr
Jul 30, 2:30 PM MDTFlash Flood WarningBOUClear Creek, Grand3 hr
Jul 30, 2:48 PM MDTAreal Flood AdvisoryBOULarimer87 min
Jul 30, 2:51 PM MDTFlash Flood WarningBOUGrand4 hr
Jul 30, 3:02 PM MDTFlash Flood WarningBOUGrand3 hr
Jul 30, 3:26 PM MDTSevere Thunderstorm WarningBOULarimer, Weld49 min
Jul 30, 3:45 PM MDTAreal Flood AdvisoryBOUGrand2 hr
Jul 30, 3:59 PM MDTAreal Flood AdvisoryBOULarimer, Weld61 min
Jul 30, 4:11 PM MDTSevere Thunderstorm WarningBOULarimer, Weld49 min
Jul 30, 4:16 PM MDTFlash Flood WarningBOUGrand3 hr
Jul 30, 4:28 PM MDTFlash Flood WarningBOUPark3 hr
Jul 30, 4:30 PM MDTFlash Flood WarningBOULarimer4 hr
Jul 30, 5:36 PM MDTFlash Flood Warning EmergencyCatastrophic damage threatBOULarimer3 hr
Jul 30, 5:37 PM MDTFlash Flood WarningBOUGrand99 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.